Questions? We're here for you.
Confusion is common at the end of life. It has many causes. Here are some signs and symptoms of confusion, and what caregivers can do to help.
Confusion is not thinking clearly. A confused person is less aware of their surroundings and may be uncertain about the day and time, where they are and who is with them.
Confusion is common at the end of life, and it has many causes. Your Agrace team will try to find out what is causing the confusion, and they will discuss treatment options with you.
Use the arrows to scroll through a few things caregivers can do to help a person who is confused:
Remove items or obstacles in the room that could cause injury. Do not try to restrain the person; that could injure them—or you.
Remind the confused person who you are when you assist with caregiving. Tell them what you are going to do. For example, “I am going to help you get out of bed now.”
Give the confused person time (around 20 seconds) to process what you are saying, and give them a chance to respond.
Keep to a routine and structure with the person's day to help them get their bearings about time and place.
Speak in short, simple phrases. Avoid asking a confused person a lot of questions.
Provide a quiet, peaceful setting away from loud noises. It may help to play the person's favorite music.
Keep a nightlight on so the person can orient themselves to their surroundings if they wake up.
If the person is starting a new medication, watch to see if their condition improves or worsens, of if there are side effects. Tell your Agrace team what you observe.
Call your Agrace team anytime you have questions or concerns about confusion. Contact Agrace right away if there is a sudden change in a hospice patient’s confusion.